Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 3, NWS Midland/Odessa, TX

May 31, 2023Pecos County, Reeves County, Ward County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 31, 2023, 7:18 PM CDT for Pecos County, Reeves County, Ward County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2023, 7:18 PM CDT (00:18 UTC)
Expired
May 31, 2023, 7:45 PM CDT
In force
27 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

Counties Pecos County, TX, Reeves County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 108 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:26 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

752 
WFUS54 KMAF 010018
TORMAF
TXC371-389-475-010045-
/O.NEW.KMAF.TO.W.0003.230601T0018Z-230601T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
718 PM CDT Wed May 31 2023

The National Weather Service in Midland has issued a

* Tornado Warning for...
  North central Pecos County in southwestern Texas...
  East central Reeves County in southwestern Texas...
  Central Ward County in western Texas...

* Until 745 PM CDT.
    
* At 716 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Pyote, or 19 miles east of Pecos, moving east at
  30 mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Pyote around 720 PM CDT.

This includes Interstate 20 between mile markers 52 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3141 10336 3157 10333 3149 10284 3129 10289
TIME...MOT...LOC 0016Z 283DEG 24KT 3146 10318 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$
1 follow-up statement
824 
WWUS54 KMAF 010028
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
728 PM CDT Wed May 31 2023

TXC371-389-475-010045-
/O.CON.KMAF.TO.W.0003.000000T0000Z-230601T0045Z/
Pecos TX-Reeves TX-Ward TX-
728 PM CDT Wed May 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTH
CENTRAL PECOS...EAST CENTRAL REEVES AND CENTRAL WARD COUNTIES...
    
At 728 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Pyote, or 17 miles southwest of
Monahans, moving east at 25 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Pecos, east central Reeves and central Ward Counties.

This includes Interstate 20 between mile markers 52 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3141 10336 3157 10333 3149 10284 3129 10289
TIME...MOT...LOC 0028Z 286DEG 21KT 3144 10313 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 6:32 PM CDT, 46 minutes earlier.

Area forecast discussion, May 31, 6:32 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
632 PM CDT Wed May 31 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 154 PM CDT Wed May 31 2023

Surface observations show a dryline cutting across the western
reaches of Eddy County and snaking southward along the windward
side of the Davis Mountains. Best areas for convection to
develop this afternoon and early evening will be over eastern Eddy
County, down along the Pecos River Valley stretching into
portions of Pecos County, and portions of the western Permian
Basin. Current mesoanalysis shows MLCAPE on the order of 1000-1500
(J/kg) across those areas collocated with steep (8+ C/km) mid
level lapse rates. Hail and damaging winds will be the main
threats with any severe storms that do form. Effective shear is
also high enough that supercells could develop with any discrete
storms meaning there is a low end threat for tornado development,
mainly across Eddy and Lea counties.

Storms that develop this afternoon will move mainly northeasterly
through tonight as a weak upper level short wave moves into the
area and guides storms towards the northern portions of the
Permian Basin. Rain chances linger into late tonight with showers
and storms ending around or just after midnight. Temperatures
overnight settle in the 60s for most with a few spots in the mid
to upper 50s. A brief break in shower and storm activity will be
seen for Thursday with best chances remaining across the northern
and northeastern Permian Basin. Highs are a tad cooler than the
previous few days in the upper 80s to low 90s area wide. Mainly
quiet on Thursday night with lows once again settling into the
60s.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 154 PM CDT Wed May 31 2023

On Friday, a secondary short wave on the heels of Thursday's wave
will be translating eastward along the US/MX border, and will be
the main driving force behind strong to severe thunderstorms
Friday afternoon. At the surface, persistent southeasterly flow
will maintain ample low-level moisture, with a dryline progged to
mix eastward and sharpen in the vicinity of the TX/NM state line
by early afternoon. As temperatures climb into the 80s and lower
90s, instability to the east of the dryline on the order of
2000-3000 J/kg will be more than sufficient for convection, with
the short wave's attendant 500 mb jet yielding around 40 kts of
effective shear. Thus, as the short wave traverses the region
Friday afternoon and evening, strong to severe thunderstorms are
expected to develop along the dryline during peak heating, with
storms then moving eastward through late afternoon and early
evening. All severe weather hazards will be possible, including
large hail, damaging winds, and even tornadoes. Additionally,
frequent lightning and heavy rain will accompany storms, with
heavy rain resulting in potential flooding and flash flooding
concerns. Thus, those with plans this Friday will need to remain
vigilant and stay weather aware, and have multiple ways to receive
warnings as well as a plan for shelter if severe weather
threatens.

The unsettled pattern will continue through the weekend, with the
best chance of storms Saturday remaining across eastern areas
where moisture will be better. Late Sunday, precipitation chances
will expand across much of the area as southeasterly surface flow
shifts to the east, resulting in an increased upslope component
against the higher terrain to the west. Beyond Friday's short
wave, there aren't additional clear signals that would indicate
organized severe weather, though any passing shortwave in the
southwesterly flow aloft could generate storms during peak
heating, especially in the vicinity of the higher terrain and any
remnant boundaries left from prior convection. And, any storm that
develops would have the potential to become strong or severe,
capable of hail and gusty winds. Storm chances linger into early
next week as the upper pattern indicates weak ridging once again
developing over or nearby the region, with another short wave to
the west and a larger-scale trough to the east, a repeat of what
we've seen over the past week. As far as temperatures are
concerned, below normal temperatures will remain the rule, with
highs in the 80s for most locations each day through the extended,
with 90s focused closer to the Rio Grande.

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Wed May 31 2023

At tail end of severe wx event but still have some lingering
showers and storms across SE NM and the Upper Trans Pecos that
should be gone in an hour or two. Expect SE wind to remain gusty
much of the night... VFR but will have to monitor possible
development of low clouds in the morning near MAF.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               67  87  66  83 /  20  10  10  60
Carlsbad                 62  91  61  90 /  40   0   0  10
Dryden                   68  90  69  91 /   0   0   0  20
Fort Stockton            65  93  66  92 /  20  10  10  30
Guadalupe Pass           61  83  61  83 /  30   0   0   0
Hobbs                    61  88  61  83 /  60  10  10  40
Marfa                    54  87  55  87 /  20   0  10  10
Midland Intl Airport     66  88  66  86 /  20  10  10  50
Odessa                   67  89  67  86 /  20  10  10  40
Wink                     66  94  66  93 /  40   0  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....84
AVIATION...72
Hazardous weather outlook, May 31, 1:54 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
154 PM CDT Wed May 31 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
154 PM CDT Wed May 31 2023 /1254 PM MDT Wed May 31 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible over much of the
area this afternoon and evening. A slight risk of severe
thunderstorms exists over southeast New Mexico and immediately
adjacent portions of west Texas. These thunderstorms may pose a risk
for torrential rainfall, damaging winds, large hail, and perhaps a
tornado or two.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Daily thunderstorm chances during the afternoon and evening continue
across the region. Each day will have the potential for strong to
severe thunderstorms capable of producing torrential rainfall,
strong winds, and hail. Currently, the greatest threat for severe
thunderstorms looks to be on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 31, 3:52 PM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
352 PM CDT Wed May 31 2023

NMZ034-TXZ050-059-060-312145-
Southern Lea County NM-Loving TX-Andrews TX-Winkler TX-
352 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of southeastern Eddy,
southeastern Lea, southwestern Andrews, northwestern Winkler and
northeastern Loving Counties through 445 PM CDT/345 PM MDT/...

At 352 PM CDT/252 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Mentone, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jal, Jal Airport, Slash Ranch and Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico...and western Texas.

&&

LAT...LON 3179 10350 3187 10377 3223 10364 3226 10318
      3217 10275
TIME...MOT...LOC 2052Z 221DEG 36KT 3191 10352

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, May 31, 4:29 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM MDT Wed May 31 2023

NMZ029-312215-
Northern Lea County NM-
329 PM MDT Wed May 31 2023

...A strong thunderstorm will impact portions of northeastern Lea
County through 415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tatum, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tatum, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3330 10306 3318 10329 3327 10343 3357 10323
      3357 10317
TIME...MOT...LOC 2129Z 217DEG 19KT 3329 10331

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

88
Special weather statement, May 31, 5:20 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
420 PM MDT Wed May 31 2023

NMZ029-312245-
Northern Lea County NM-
420 PM MDT Wed May 31 2023

...A strong thunderstorm will impact portions of northeastern Lea
County through 445 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Crossroads, or 17 miles north of Tatum, moving north at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3348 10305 3339 10308 3346 10333 3357 10331
      3357 10305
TIME...MOT...LOC 2219Z 193DEG 18KT 3350 10321

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

88
Special weather statement, May 31, 5:35 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
435 PM MDT Wed May 31 2023

NMZ029-312315-
Northern Lea County NM-
435 PM MDT Wed May 31 2023

...A strong thunderstorm will impact portions of north central Lea
County through 515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Caprock, or 32 miles northwest of Tatum, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Caprock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3337 10371 3340 10373 3357 10372 3357 10334
TIME...MOT...LOC 2235Z 240DEG 16KT 3356 10374

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

88
Local storm report, May 31, 6:12 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
612 PM CDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Dmg     12 W Hobbs              32.73N 103.37W
05/31/2023                   Lea                NM   Emergency Mngr

            Lea County EM reports roof ripped off and
            downed powerline poles at HWY 62 and
            Arkansas Junction west of Hobbs. Exact
            location and time estimated by radar.

0518 PM     Tstm Wnd Dmg     Hobbs                   32.73N 103.16W
05/31/2023                   Lea                NM   Emergency Mngr

            Lea County EM reports multiple downed power
            poles along Highway 18 in Hobbs. Exact
            location and time estimated by radar.

0522 PM     Tstm Wnd Dmg     4 S Lovington           32.89N 103.35W
05/31/2023                   Lea                NM   Emergency Mngr

            Lea County EM reports multiple downed power
            poles along Arkansas Junction and Stiles Rd
            south of Lovington. Exact time estimated by
            radar.

0532 PM     Tstm Wnd Dmg     5 E Lovington           32.95N 103.26W
05/31/2023                   Lea                NM   Emergency Mngr

            Lea County EM reported barn flying into
            vehicle along Highway 83 east of Lovington.
            Exact location and time estimated by radar.

&&
Special weather statement, May 31, 6:32 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
632 PM CDT Wed May 31 2023

TXZ059-060-067-010015-
Loving TX-Ward TX-Winkler TX-
632 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of northwestern Ward,
southwestern Winkler and southeastern Loving Counties through 715 PM
CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barstow, or 9 miles northeast of Pecos, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Barstow.

This includes Interstate 20 between mile markers 50 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3146 10319 3144 10344 3175 10347 3169 10316
TIME...MOT...LOC 2332Z 192DEG 11KT 3149 10338

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:10 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFWard35 min
May 31, 7:44 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos, Reeves, Ward46 min
May 31, 8:28 PM CDTSpecial Weather StatementMAFWard47 min
May 31, 9:39 PM CDTSpecial Weather StatementMAFLoving51 min
Jun 1, 8:46 AM CDTSpecial Weather StatementMAFDawson44 min
Jun 1, 3:22 PM CDTFlash Flood WarningMAFBorden, Scurry3 hr
Jun 1, 3:39 PM CDTSpecial Weather StatementMAFBorden51 min
Jun 1, 3:45 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson45 min
Jun 1, 4:23 PM CDTFlash Flood WarningMAFBorden, Dawson3 hr
Jun 1, 4:29 PM CDTSevere Thunderstorm WarningMAFBorden61 min
Jun 1, 5:34 PM CDTSpecial Weather StatementMAFMitchell41 min
Jun 1, 6:42 PM CDTSpecial Weather StatementMAFBorden48 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.